Hail, Washington
- When
- May 4, 8:23 PM EST
- Where
- Washington County, 5 mi W of Little York
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.700, -85.993
Scattered strong storms developed across southern Indiana the evening of May 4th. These storms, aided by ample elevated instability and a developing low level jet, grew upscale into a strong line of storms with would bring heavy rain, excessive lightning and strong gusty winds to all of southern Indiana through the early morning hours on the 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Scattered strong storms developed across southern Indiana the evening of May 4th. These storms, aided by ample elevated instability and a developing low level jet, grew upscale into a strong line of storms with would bring heavy rain, excessive lightning and strong gusty winds to all of southern Indiana through the early morning hours on the 5th. A narrow swath of 2 to locally as much as 4 inches of rain fell from near Mitchell in northern Washington County eastward through southern Jefferson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 4, 6:21 PM EST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 721 PM EDT FRI MAY 04 2012 .Forecast Update... Issued at 715 PM EDT May 4 2012 Very focused cluster of storms now moving east into the Bluegrass, and exiting the LMK CWA. Northern half of the CWA is now worked over, while the southern half remains under a fairly strong mid-level cap. With the loss of daytime heating, we will be hard pressed to sustain any convection into the Ohio Valley for the next few hours. Forecast confidence for the rest of the night is quite low as the models do not have a good handle on ongoing storms. Convection firing over Indiana and Ohio where there is less capping may congeal into an MCS and dive south overnight, so cannot pull POPs completely out of the forecast. Will go with a high-end chance POP after midnight, mainly in the north and northeast sections of the CWA. Update out shortly to include the cancellation of WW 238. .Short Term (Tonight through Saturday night)... Issued at 320 PM EDT May 4 2012 Main concern is in the near term, as a bowing line of thunderstorms over SW Indiana approaches the area. Expect severe winds and excessive lightning, mainly in the I-64 corridor for the next few hours, and the short-term will key on that. Environment south of WW 238 is fairly capped, and POPs heading into early evening will be limited to 20-30 in those areas. Routine forecast products will be taking a back seat to statements and warnings, especially as this activity traverses the Louisville Metro roughly between 5 and 6 PM. Still taking models with a grain of salt as they have not locked on with what is going on now. That said, still carrying low-end likely POPs for tonight as the front drops southward to near the Ohio River. SVR threat should be diminishing rapidly around sunset. General trend in POP on Saturday will be downward, but it is too difficult to time any impulses in the flow aloft. With a front hung up across Kentucky and still a juicy atmosphere, will not drop POPs below 20-30, and that will be late in the day. Actually taper down to a dry forecast Saturday night. .Long Term (Sunday through Friday)... Issued at 310 PM EDT May 4 2012 With a weak sfc front situated over the area Sunday, isolated showers/t-storms will be possible Sunday and Sunday evening. However, an upper ridge will become established over the area on Sunday limiting convective development. A cap is apparent for Sun afternoon on GFS soundings. By late Sun night/early Monday morning, pre-frontal convection ahead of an approaching cold front will enter our western forecast area. Latest models indicate that we would be warm sectored on Monday with convection likely in a warm moist unstable environment. The cold front looks to pass through the region Monday night with perhaps the strongest convection accompanying the front or just ahead of the front where the best dynamics are available. It's a little tough to nail down timing at this point, but strong to possibly severe storms look possible Monday afternoon/night. Sunday/Monday temperatures will be warm in the low to mid 80s for highs and mid to upper 60s for lows. Following the cold front, the rest of the week will be cooler (slightly below normal). Some lingering showers will stick around with waves in the upper trough behind the cold front. A rumble of thunder may still be possible early Tues. Models vary on how quickly the upper trough will move east into the New England states. Most models follow a more progressive soln like the 12Z GFS. However, the ECMWF and a few ensemble members indicate a slower solution so will keep POPs in through Wed. May need to remove them if models lock onto a more progressive soln. Temperatures will be in the upper 60s to mid 70s for highs Tues-Fri. Thurs-Fri look dry at this point with upper ridging over the area. && .Aviation (00Z TAF Issuance)... Updated at 710 PM EDT May 4 2012 Afternoon convection remained very focused as it rolled through SDF, and is now passing just south of LEX, with only peripheral impacts on those terminals. Expect the next few hours to be quiet with mainly mid-level debris clouds, as the atmosphere has been worked over. Later on in the overnight period and into Saturday morning we could see convection drop in from the north as a cold front moves south to the Ohio River. Low-confidence forecast as there are too many weak impulses aloft to pin down the timing of any convection, but will carry VCTS for a few hours in the morning for SDF and LEX. By afternoon the boundary will be far enough south of the river to get N/NE winds in SDF and LEX, and scatter out the low cloud deck. For BWG the boundary will not get there, so will keep the convection out of the forecast. Light winds and plenty of low-level moisture will support MVFR fog around daybreak. Forecast confidence is higher in BWG than the other two sites. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Update...........RAS Short Term.......RAS Long Term........AMS Aviation.........RAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 723 PM EDT FRI MAY 4 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-052330- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 723 PM EDT FRI MAY 4 2012 /623 PM CDT FRI MAY 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN OVERNIGHT. THE BEST CHANCE FOR STORMS WILL BE IN THE BLUEGRASS REGION. BRIEF HEAVY RAIN AND CLOUD-TO-GROUND LIGHTNING WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE SATURDAY THROUGH TUESDAY WITH UPPER DISTURBANCES AND SURFACE FRONTS PASSING THROUGH THE REGION. THE BEST CHANCE FOR STRONG TO POSSIBLY SEVERE STORMS WILL BE MONDAY AND MONDAY NIGHT AHEAD OF AND ALONG A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. RAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
527 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG JASPER 38.39N 86.94W
05/04/2012 DUBOIS IN EMERGENCY MNGR
FEW TREES DOWN SOUTHEAST SIDE OF JASPER.
&&
EVENT NUMBER LMK1200601
SZAPPANOSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
538 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL SHEPHERDSVILLE 37.99N 85.71W
05/04/2012 E0.50 INCH BULLITT KY PUBLIC
&&
EVENT NUMBER LMK1200602
SZAPPANOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 PM EDT FRI MAY 4 2012
KYZ046-047-054-055-042230-
BOYLE-MARION-MERCER-WASHINGTON-
545 PM EDT FRI MAY 4 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...
AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF BARDSTOWN...AND MOVING SOUTHEAST
AT 35 MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
SPRINGFIELD...
LITSEY AND PLEASANT GROVE...
THOMPSONVILLE...
MACKVILLE AND BATTLE...
JENKINSVILLE AND POTTSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3755 8505 3776 8537 3776 8535 3777 8536
3780 8531 3781 8531 3785 8524 3787 8525
3786 8523 3787 8522 3785 8522 3786 8520
3790 8520 3789 8516 3790 8515 3789 8515
3780 8480
TIME...MOT...LOC 2146Z 299DEG 30KT 3781 8525
MJPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
551 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND GST IRELAND 38.42N 87.00W
05/04/2012 E60 MPH DUBOIS IN EMERGENCY MNGR
0333 PM TSTM WND GST IRELAND 38.42N 87.00W
05/04/2012 E60 MPH DUBOIS IN BROADCAST MEDIA
SOME TREES REPORTED DOWN.
0335 PM TSTM WND DMG JASPER 38.39N 86.94W
05/04/2012 DUBOIS IN EMERGENCY MNGR
FEW TREES DOWN SOUTHEAST SIDE OF JASPER.
0400 PM TSTM WND GST ECKERTY 38.32N 86.62W
05/04/2012 E60 MPH CRAWFORD IN LAW ENFORCEMENT
0425 PM TSTM WND DMG 1 W HANCOCK CHAPEL 38.38N 86.21W
05/04/2012 HARRISON IN LAW ENFORCEMENT
SOME TREES REPORTED DOWN.
0530 PM HAIL SHEPHERDSVILLE 37.99N 85.71W
05/04/2012 E0.50 INCH BULLITT KY PUBLIC
&&
EVENT NUMBER LMK1200597 LMK1200598 LMK1200601 LMK1200599 LMK1200600
LMK1200602
SZAPPANOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
618 PM EDT FRI MAY 4 2012
KYZ047-048-055>057-067-042300-
BOYLE-GARRARD-JESSAMINE-LINCOLN-MADISON-MERCER-
618 PM EDT FRI MAY 4 2012
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 50 MPH WINDS MOVING ACROSS PORTIONS OF CENTRAL
KENTUCKY...
AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NICHOLASVILLE TO
HARRODSBURG TO 7 MILES SOUTHEAST OF SPRINGFIELD...AND MOVING EAST AT
45 MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PENNY SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50
MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
STANFORD...
RICHMOND...
NICHOLASVILLE...
LANCASTER...
HARRODSBURG...
UNION MILLS AND DAVISTOWN...
SPEARS AND STONE...
STUART POWELL FIELD AIRPORT AND THREE FORKS...
BLUE GRASS AND NINA...
THESE STORMS WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE
MARKERS 76 AND 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3758 8411 3752 8421 3753 8434 3747 8438
3748 8444 3733 8450 3751 8486 3755 8485
3753 8491 3759 8503 3768 8503 3778 8482
3786 8471 3797 8464 3793 8447 3785 8443
3787 8442 3785 8437 3790 8437 3784 8408
TIME...MOT...LOC 2218Z 285DEG 38KT 3790 8459 3776 8471
3760 8507
MJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
643 PM EDT FRI MAY 4 2012
KYZ042-043-042330-
BOURBON-NICHOLAS-
643 PM EDT FRI MAY 4 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS...
AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CYNTHIANA...AND MOVING EAST
AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
CARLISLE...
HEADQUARTERS...
BARTERVILLE...
ELLISVILLE...
MYERS AND WESTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3829 8384 3826 8390 3830 8424 3839 8418
3844 8397 3842 8394 3838 8391 3837 8391
3837 8388 3832 8383
TIME...MOT...LOC 2243Z 267DEG 19KT 3835 8417
MJThe Louisville radar (KLVX), 81 km away, was scanning. The volume nearest the first event began at 01:23 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Strong thunderstorms briefly trained across southern Jefferson County, Indiana. An estimated 2 to 3 inches of rain fell within a couple of hours. A rural road several hours south of Hanover was briefly closed by flood waters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369008, 369012.